Alert archive / Louisiana / River Flood Warnings in 2021

River Flood Warning 174, NWS New Orleans, LA

June 27, 2021Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at Jun 27, 2021, 10:17 PM CDT for Saint Tammany Parish, Louisiana. It took effect at Jun 28, 2021, 2:00 AM CDT. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Jun 27, 2021, 10:17 PM CDT (03:17 UTC)
In effect from
Jun 28, 2021, 2:00 AM CDT
Expired
Jun 29, 2021, 2:13 PM CDT
In force
36 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Bogue Falaya River at Boston Street (CVEL1). The gauge peaked at 6.51 ft at Jun 28, 2021, 5:00 AM CDT.

actionminormoderate51006/2806/2906/30
Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

202 
WGUS44 KLIX 280317
FLWLIX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans LA
1017 PM CDT Sun Jun 27 2021

...The National Weather Service in New Orleans LA has issued a Flood 
Warning for the following rivers in Louisiana...

  Bogue Falaya River At Boston St in Covington affecting St. 
  Tammany Parish.

For the Bogue Falaya...including Camp Covington, Boston St in 
Covington...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/lix.  Click 
on the Rivers and Lakes menu for forecasts and observations.

The next statement will be issued when updates are needed.

&&


LAC103-282130-
/O.NEW.KLIX.FL.W.0174.210628T0700Z-210629T1913Z/
/CVEL1.1.ER.210628T0700Z.210629T0000Z.210629T1312Z.NO/
1017 PM CDT Sun Jun 27 2021

The National Weather Service in New Orleans has issued a

* Flood Warning for
  the Bogue Falaya River At Boston St in Covington.
* From late tonight to early Tuesday afternoon.
* At 9:30 PM CDT Sunday the stage was 5.2 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just 
  after midnight tonight and then continue rising to a crest of 8.0 
  feet by tomorrow evening. The river is expected to fall below 
  flood stage by Tuesday morning.
* Impact...At 7.0 feet, Water will rise onto the west bank flooding 
  property of the Bogue Falaya Towers at East Boston Street and 
  threatening commercial property on the east bank near Military 
  Road. Bogue Falaya River Park and Christ Episcopal School grounds 
  will begin to flood.


&&

LAT...LON 3042 9004 3042 9016 3052 9014 3052 9004

$$

PG
1 follow-up statement
545 
WGUS84 KLIX 281507
FLSLIX

Flood Statement
National Weather Service New Orleans LA
1007 AM CDT Mon Jun 28 2021

...Observed flooding changed to Minor severity and increased in 
duration for the following rivers in Louisiana...

  Bogue Falaya River At Boston St in Covington affecting St. 
  Tammany Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/lix.  Click 
on the Rivers and Lakes menu for forecasts and observations.

The next statement will be issued when updates are needed.

&&


LAC103-282215-
/O.EXT.KLIX.FL.W.0174.000000T0000Z-210628T2203Z/
/CVEL1.1.ER.000000T0000Z.210628T1000Z.210628T1603Z.NO/
1007 AM CDT Mon Jun 28 2021

...Observed flooding increased to Minor severity and increased in 
duration until late this afternoon...

The Flood Warning continues for
  the Bogue Falaya River At Boston St in Covington.
* Until late this afternoon.
* At 9:30 AM CDT Monday the stage was 6.1 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring.
* Forecast...The river is expected to fall below flood stage early 
  this afternoon.
* Impact...At 6.0 feet, The river will leave its banks under the 
  Boston Street Bridge and begin to flood the Bogue Falaya Towers 
  property.


&&

LAT...LON 3042 9004 3042 9016 3052 9014 3052 9004

$$

KO

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jun 27, 10:04 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 27, 10:04 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1004 PM CDT Sun Jun 27 2021

.UPDATE...The 00Z sounding indicated a fair degree of stability in
the mid-levels with lapse rates of 5.5C/km between 850 and 500mb.
These weaker lapse rates were driven by some drier air advecting
into the region around 500mb. Temperatures warmed aloft in
response and lapse rates declined. This also reduced precipitable
water values down to a more seasonable range of 1.8 inches. With
the main driver of convective activity earlier today, solar
insolation, coming to an end those weak mid- level lapse rates
are now showing their hand. Convective activity has completely
collapsed over much of the forecast area in the last two hours
with only the warmer coastal waters maintaining any shower and
thunderstorm activity this evening. Given the weak instability in
place for the overnight hours, have significantly lower POP to 20
percent or less for most of the land based forecast area. Only the
extreme coastal areas of Southeast Louisiana should a scattered
shower or storm through daybreak from any coastal showers that
manage to move briefly over land before dissipating.

Taking into account the influence of the ridging aloft building
over the area and the prospect of lower precipitable water values
than the forecast models indicate, have also lowered POP values a
bit for tomorrow with only chance POP along and east of the Pearl
River and likely POP for most of the remainder of the forecast
area. Categorical POP of 75 percent and higher should be confined
more toward the Atchafalaya Basin. PG

&&

.PREV DISCUSSION... /issued 658 PM CDT Sun Jun 27 2021/

EVENING UPDATE...Adjusted temperatures down a few degrees in most
locations for the next couple of hours to better reflect observed
values and to better fit the diurnal curve this evening.
Temperatures have cooled into the upper 70s and lower 80s in most
areas, and the previous forecast had temperatures in the middle
80s. The overnight lows were not adjusted, so this was only a very
minor update to the ongoing forecast package. Widely scattered
convection will continue to push in from the Gulf through the
overnight hours on the eastern side of an upper level low
currently moving into coastal Texas. This convective risk is well
reflected in the current forecast POP values. PG

AVIATION (00Z TAF DISCUSSION)...Scattered thunderstorm activity
will be the primary concern through the entire forecast period at
the majority of the terminals. These thunderstorms will be hit or
miss at the terminals, and is best reflected with VCTS wording.
There will be a risk of showers, and have this as a prevailing
group with MVFR visibilities of 3 to 5 miles at the majority of
the terminals from 15z onward. If a heavier shower or a
thunderstorm does impact a terminal directly, brief periods of IFR
visibilities and gusty winds of 20 to 30 knots could occur. These
impacts will typically be less than 30 minutes in duration.
Additionally, a period of IFR or lower ceilings is once again
possible at KMCB around sunrise. These ceilings should clear by
15z as increased boundary layer mixing takes hold. PG

PREV DISCUSSION... /issued 356 PM CDT Sun Jun 27 2021/

SHORT TERM (This evening through Wednesday)...

Starting off with early this evening, progressive SE Gulf return
flow remains situated across the northern Gulf coast, generally
along the northeastern periphery of a weak tropical wave in the
northwest Gulf. Latest RAP mesoanalysis illustrates a long fetch
of 2.0"+ PW feeding into SE LA, with spotty showers and a few
storms all across the area. Fortunately, quicker mean storm flow
(~20kt) and mean storm layer wind direction (139/towards the NW)
offset just enough from the mean boundary motion (generally NNW)
helped these disorganized bands to propagate enough to reduce the
widespread flooding risk, regardless of anomalously high
atmospheric moisture content. Look for most of this activity to
steadily diminish going into later this evening/early tonight as
we lose supportive diurnal instability. However, latest HREF
members suggest some potential at isolated showers to persist,
especially near coastal locations and perhaps an increase in
coverage possible early Monday morning beginning before daybreak
to mid- morning - similar to what we saw today. Taking a closer
look at model soundings valid for early Monday morning, compared
to observed KLIX 12Z RAOB (modified) shows very little, if any
distinguishable differences in the vertical thermal and wind
profile. Generally speaking, expect a similar day on Monday with
convection ongoing early in the morning, becoming more widespread
through the mid/late morning and into the afternoon hours. HREF
6hr ensemble mean is coming in slightly less in QPF compared to
today - an indication that convection may be just a slight bit
less than what was saw today, but will still monitor for the same
threats including intense locally heavy rain rates, gusty winds in
any bands along outflow dominant boundaries (20-30mph) and a few
weak tropical funnel clouds/waterspouts.

Beyond Monday, nothing changes significantly in the synoptic flow
aloft other than just slightly lower total column PW (1.5-1.8")
due to some drying in the mid to upper-levels. This could limit
coverage a bit more going into Tuesday, but will maintain 40-60%
coverage. One thing to note regardless of slightly less coverage
is that the vertical wind profile does relax a bit more, leading
to slower 0-6km storm motion (4-6kts). Would have to still monitor
for locally heavy rainfall leading to isolated flash flooding in
any slow-moving or training convection. Also during this time
frame, focus will be on a westward moving tropical wave
approaching the NE Florida/SE Georgia coastline. Not currently
anticipating any direct impacts to our area from this system, as
what is left of the circulation and attendant lift remains more
towards or north or east, but will keep an eye on it.

Meanwhile, going into mid-week on Wednesday, ridging that was once
anchored across the mid-Atlantic decays in response to deep
positive-tilted troughing digging into the Great Lakes/New
England area. This will reduce steering currents once again in
another stagnant environment. Noticing some model solutions tying
to spin up a weak mid-level low in the northeastern Gulf, but
never really gets its act together before this trough axis digs
deep enough south into the northeast to absorb the system along
progressive WSW to ENE flow aloft. However for us, much of the
same can be expected locally with another round of spotty, slow
moving showers and storms. Will need to continue to watch for
locally heavy rainfall as well but overall impacts remain limited
for now. KLG

LONG TERM (Thursday through Sunday)...

Going into Thursday, subtle 588dm ridging temporarily builds into
the deep south and extends east into the northern Gulf, owing to
subtle height rises. This may help to lower rain chances a tad and
keep any spotty shower/storm chances confined to mainly the
afternoon hours from peak heating. It'll be Friday going into the
weekend where the next cold front teases us by approaching us
from the north, but washes out and slows down as a stationary
front somewhere near or across the northern Gulf coast. This may
be yet another window of widespread heavy rainfall - leading to
some level of flash flooding risk Friday through Sunday (possibly
beyond). Something to keep an eye on for now and will dive deeper
into details getting closer into the middle parts of the upcoming
week. KLG

AVIATION (18Z TAF DISCUSSION)...

Spotty showers and a few isolated thunderstorms will persist
across all area terminals this afternoon. Expect brief periods of
MVFR and IFR in any of these showers or storms due to reduced VIS
and lower CIG's. Additionally, cant rule out some gusty downdraft
winds at the surface in excess of 20-30kts in any stronger storm.
Outside of this activity, flight categories will range from VFR
to MVFR. Beyond late this afternoon/evening, most of this activity
will diminish but additional development may be possible tonight
and into early Monday morning with similar threats expected for
all area terminals. KLG

MARINE...

Persistent southeasterly onshore flow continues across all marine
zones this evening, with nearshore showers and storms expected to
diminish after sunset. More activity is likely to re-develop
early Monday morning, with the main threats in any stronger storm
being gusty winds >34kts and a few waterspouts. This active
weather pattern will continue into the day on Tuesday and
Wednesday, perhaps in slightly less overall coverage. Waves/seas
remain slightly elevated tonight and into late Monday due to the
southeasterly fetch (3-5ft primarily for offshore zones) but will
diminish by mid to late week as wind flow and pressure gradients
relax with no additional hazardous weather expected at this time.
KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  89  71  90 /  20  50  20  30
BTR  73  88  72  89 /  30  70  30  50
ASD  74  89  73  89 /  40  50  30  50
MSY  77  89  77  90 /  50  60  40  60
GPT  76  88  74  88 /  40  40  20  40
PQL  74  88  73  89 /  30  30  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...Coastal Flood Advisory until 7 PM CDT Monday for MSZ080.

GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:37 AM CDTSpecial Weather StatementLIXLivingston38 min
Jun 28, 10:26 AM CDTSpecial Marine WarningLIX34 min
Jun 28, 11:47 AM CDTSpecial Weather StatementLIXJefferson28 min
Jun 28, 1:33 PM CDTSpecial Marine WarningLIX51 min

Nearby

River Flood Warnings in Louisiana, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.